Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



An eigenvalue problem for the Stieltjes mean sigma-integral related to Gronwall's inequality

Authors: Jeffrey R. Kroll and Keith P. Smith
Journal: Proc. Amer. Math. Soc. 33 (1972), 384-388
MSC: Primary 45C05
MathSciNet review: 0291742
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the solution of the eigenvalue problem $ \lambda f(t) = \smallint_0^t {f(s)\;dg(s),0 \leqq t \leqq T} $, where g is nondecreasing and right continuous on [0, T] and the integral is the Stieltjes mean sigma-integral. In addition to the solution of the general problem, the solution of the problem with positive eigenfunctions is given. The relationship of the eigenvalue problem to the failure of the Gronwall inequality for g is also established. Furthermore, the techniques used to solve this eigenvalue problem are readily adapted to solve the extended problem in which the function g is merely of bounded variation and right continuous.

References [Enhancements On Off] (What's this?)

  • [1] R. E. Lane, The integral of a function with respect to a function, Proc. Amer. Math. Soc. 5 (1954), 59-66. MR 15, 514. MR 0059346 (15:514e)
  • [2] W. W. Schmaedeke and G. R. Sell, The Gronwall inequality for modified Stieltjes integrals, Proc. Amer. Math. Soc. 19 (1968), 1217-1222. MR 37 #6422. MR 0230864 (37:6422)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 45C05

Retrieve articles in all journals with MSC: 45C05

Additional Information

Keywords: Stieltjes mean sigma-integral, Gronwall inequality, eigenvalue problem
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society